Wyoming, 2017High Wind in Wyoming, November 19 to 20, 2017
November 19 to 20, 2017 · NWS CYS · 27 events in 9 counties and zones
A potent low pressure system moved across Montana. A large pressure gradient and strong winds aloft produced high winds across portions of south central and southeast Wyoming.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent low pressure system moved across Montana. A large pressure gradient and strong winds aloft produced high winds across portions of south central and southeast Wyoming. Frequent wind gusts of 60 to 80 mph were observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 19, 4:20 PM MST, 5 hours 30 minutes earlier.
Area forecast discussion, Nov 19, 4:20 PM MST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
420 PM MST Sun Nov 19 2017
.SHORT TERM...(This evening through Monday night)
Issued at 234 PM MST Sun Nov 19 2017
Concerns this period will focus on winds with a high wind event
expected mainly for the wind-prone areas overnight through Monday.
Mild conditions will persist across the CWA through Monday with
dry downslope flow and some sun. Other concern will be across far
se Wy into the southern Panhandle Monday afternoon where these
factors will create at least elevated fire weather conditions. 7H
winds will increase this evening to about 50-60kts over Albany and
western Laramie counties and exceed 60kts over the south Laramie
Range Monday afternoon. Best downward motion looks like it will
remain over and very near the mtns as well as Albany county with
upward motion a little farther east over the high plains. Winds
diminish during the evening as the gradient eases. Will keep
current high wind watch/warning as is, thinking that the high
winds will have some problem progressing much east of the mtns.
A backdoor cool front will then pass over the plains Monday night
with some snow showers increasing over the higher mtns as some
moisture advects over them in northwesterly flow.
.LONG TERM...(Tuesday through Sunday)
Issued at 234 PM MST Sun Nov 19 2017
A cool to mild day Tuesday with the coolest temperatures over the
Panhandle as the front holds against the mtns. Some snow showers
will continue over the higher mtns as moisture continues to ride
up the west and nw facing slopes. The rest of the week then looks
mild and mainly dry as the front washes back east Weds and upper
ridging builds over the western CONUS. A shortwave should then
move through the ridge Friday and push the next cold front across
the CWA by late Friday. Little pcpn associated with it. Cooler
Saturday then warmer again Sunday as upper ridging returns to the
region.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday afternoon)
Issued at 420 PM MST Sun Nov 19 2017
VFR with SCT high clouds will prevail through the TAF period. Main
concerns for aviation operations will be the windy conditions and
mountain wave turbulence tonight and Monday for southeast WY. It
will be breezy this evening with west to southwest surface winds
gusting 25-30 KT. These winds will increase after 15Z Monday with
gusts 35-45 KT. Stronger gusts will be possible over and near the
mountains. Across western NE, westerly surface winds around 10 KT
tonight will increase after 16Z Monday, with gusts 25-35 KT.
&&
.FIRE WEATHER...
Issued at 234 PM MST Sun Nov 19 2017
Elevated to potentially critical conditions still expected from
far se Wy into mainly the southern Panhandle Monday afternoon
though the period of critical conditions may be rather short in
duration. Concerns then low Tuesday with cooler temperatures
behind a cool front. Milder again to close out the week with some
breezy to windy periods mainly around the se Wy mtns.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch from Monday morning through Monday afternoon
for WYZ310.
High Wind Watch from Monday morning through Monday afternoon for
WYZ101-104-105-107-109-115-118.
High Wind Warning from 5 PM this afternoon to 8 PM MST Monday
for WYZ106-110-116-117.
NE...Fire Weather Watch from Monday morning through Monday afternoon
for NEZ313.
&&
SHORT TERM...RE
LONG TERM...RE
AVIATION...MAJ
FIRE WEATHER...REHazardous weather outlook, Nov 19, 7:50 PM MST, 2 hours before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
750 PM MST Sun Nov 19 2017
NEZ002-003-095-096-WYZ102-103-105-111>114-210300-
Dawes-Box Butte-North Sioux-South Sioux-Niobrara County-
North Laramie Range-Shirley Basin-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
750 PM MST Sun Nov 19 2017
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be required.
WYZ106-110-116-117-210300-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
750 PM MST Sun Nov 19 2017
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TONIGHT
Strong west to southwest winds will develop across the wind
corridors of southeast Wyoming. Gusts of 50 to 60 mph are
likely.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Strong winds will continue through early Monday evening before
subsiding. Gusts of 55 to 65 mph are likely.
.Spotter information statement...
Spotter activation will not be required. Please relay reports of
high winds to the National Weather Service in Cheyenne.
WYZ101-104-107-109-115-118-210300-
Converse County Lower Elevations-Ferris/Seminoe/Shirley Mountains-
East Platte County-Central Carbon County-Laramie Valley-
Central Laramie County-
750 PM MST Sun Nov 19 2017
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Strong west winds will be possible from late Monday morning
through Monday afternoon with gusts to 60 mph possible.
.Spotter information statement...
Spotter activation will not be required.
NEZ019>021-054-055-WYZ108-119-210300-
Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-Goshen County-
East Laramie County-
750 PM MST Sun Nov 19 2017
This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.
.DAY ONE...TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Gusty winds and low humidities will create near critical fire
weather conditions from the southeast Wyoming plains into the
southern half of the Nebraska Panhandle Monday afternoon.
.Spotter information statement...
Spotter activation will not be required.
In the hours before
Local storm report, Nov 19, 7:22 PM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
722 PM MST SUN NOV 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HIGH SUST WINDS 7 NW ELK MOUNTAIN 41.76N 106.51W
11/19/2017 M43 MPH CARBON WY DEPT OF HIGHWAYS
HALLECK RIDGE BY ARLINGTON WYDOT SENSOR.
&&
MJAMSKIHigh Wind, North Snowy Range Foothills
- When
- November 19, 9:50 PM MST to 10:50 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 19/2220 MST.
High Wind, North Snowy Range Foothills
- When
- November 19, 9:50 PM MST to 11:00 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 19/2155 MST.
High Wind, North Snowy Range Foothills
- When
- November 19, 10:30 PM MST to 10:35 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Cooper Cove measured peak wind gusts of 58 mph.
High Wind, South Laramie Range
- When
- November 19, 10:55 PM MST to November 20, 3:15 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Buford measured sustained winds of 40 mph or higher, with a peak gust of 64 mph at 20/0255 MST.
High Wind, South Laramie Range
- When
- November 19, 11:05 PM MST to November 20, 3:05 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Lone Tree measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 20/0600 MST.
High Wind, South Laramie Range
- When
- November 20, 12:00 AM MST to 3:35 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher, with a peak gust of 66 mph at 20/0505 MST.
High Wind, Central Laramie Range and Southwest Platte County
- When
- November 20, 12:55 AM MST to 8:00 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 20/2000 MST.
High Wind, South Laramie Range
- When
- November 20, 3:45 AM MST to 3:45 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Remount Road measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 20/1320 MST.
High Wind, North Snowy Range Foothills
- When
- November 20, 4:00 AM MST to 11:20 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 20/0540 MST.
High Wind, South Laramie Range
- When
- November 20, 4:00 AM MST to 3:00 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Wildcat Trail measured wind gusts of 58 mph or higher, with a peak gust of 70 mph at 20/0440 MST.
High Wind, South Laramie Range Foothills
- When
- November 20, 5:35 AM MST to 3:55 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Otto Road measured wind gusts of 58 mph or higher, with a peak gust of 75 mph at 20/0900 MST.
High Wind, North Snowy Range Foothills
- When
- November 20, 6:55 AM MST to 10:30 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 20/1505 MST.
High Wind, South Laramie Range Foothills
- When
- November 20, 7:15 AM MST to 4:15 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Interstate 80 mile post 353 measured wind gusts of 58 mph or higher, with a peak gust of 79 mph at 20/1025 MST.
High Wind, North Snowy Range Foothills
- When
- November 20, 7:55 AM MST to 6:45 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Strouss Hill measured sustained winds of 40 mph or higher, with a peak gust of 67 mph at 20/1120 MST.
High Wind, Laramie Valley
- When
- November 20, 8:20 AM MST to 8:35 AM MST
- Where
- Laramie Valley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
The WYDOT sensor at Herrick Lane measured peak wind gusts of 60 mph.
High Wind, Central Laramie County
- When
- November 20, 8:45 AM MST to 9:45 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
The WYDOT sensor at Interstate 80 mile post 373 measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 20/0910 MST.
High Wind, South Laramie Range Foothills
- When
- November 20, 8:45 AM MST to 11:45 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Whitaker measured wind gusts of 58 mph or higher, with a peak gust of 65 mph at 20/1100 MST.
High Wind, Central Laramie County
- When
- November 20, 9:02 AM MST to 2:58 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
The wind sensor at FE Warren AFB measured sustained winds of 40 mph or higher, with a peak gust of 74 mph at 20/1131 MST.
High Wind, Central Laramie County
- When
- November 20, 9:10 AM MST to 1:15 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
The WYDOT sensor at Bear Creek measured wind gusts of 58 mph or higher, with a peak gust of 68 mph at 20/1000 MST.
High Wind, Laramie Valley
- When
- November 20, 9:15 AM MST to 5:00 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
The WYDOT sensor at Quealy Dome measured wind gusts of 58 mph or higher, with a peak gust of 75 mph at 20/1015 MST.
High Wind, South Laramie Range Foothills
- When
- November 20, 9:15 AM MST to 3:55 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Wyoming Hill measured wind gusts of 58 mph or higher, with a peak gust of 78 mph at 20/1235 MST.
High Wind, Central Laramie County
- When
- November 20, 10:05 AM MST to 11:55 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
The wind sensor at the Cheyenne Airport measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 20/1020 MST.
High Wind, East Platte County
- When
- November 20, 11:00 AM MST to 12:15 PM MST
- Where
- East Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
The WYDOT sensor at Coleman measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 20/1135 MST.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- November 20, 11:00 AM MST to 5:00 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
A RAWS sensor near Muddy Gap measured wind gusts of 58 mph or higher, with a peak gust of 72 mph at 20/1550 MST.
High Wind, Converse County Lower Elevations
- When
- November 20, 12:20 PM MST to 2:20 PM MST
- Where
- Converse County Lower Elevations forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
The WYDOT sensor at Deer Creek measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- November 20, 9:25 PM MST to 11:25 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 20/2215 MST.
High Wind, North Snowy Range Foothills
- When
- November 20, 9:25 PM MST to 11:25 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 20/2215 MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New York, November 19, 20175 injured · $125,000 · 8 events
- Tornadoes and Damaging Wind in Pennsylvania, November 19, 2017$60,000 · EF1 · 3 events
- Strong Wind in New York, November 19, 2017$40,000 · 20 events
- High Wind and Strong Wind in Massachusetts, November 19, 2017$62,000 · 50 kt wind · 9 events
- Lake-Effect Snow in New York, November 19 to 20, 2017$50,000 · 3 events
- Strong Wind in Connecticut, November 19, 2017$50,000 · 1 event
- High Wind in Montana, November 19 to 20, 201770 kt wind · 21 events
- High Surf in Hawaii, November 19 to 30, 201713 events
- Strong Wind in New Jersey, November 19, 20171 injured · $11,000 · 2 events
- Blizzard in Alaska, November 19 to 24, 20175 events
- Marine Thunderstorm Winds in Gulf of Mexico, November 19, 20173 events
- Strong Wind in Vermont, November 19, 2017$6,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727022, 727027, 727025, 727167, 727168, 727166, 727021, 727169, 727028, 727170, 727173, 727026, 727171, 727029, 727019, 727016, 727174, 727015, 727013, 727020, 727175, 727014, 727012, 727018, 727010, 727023, 727024.